[Skip to Navigation]
[Skip to Navigation Landing]
Article
June 1979

Reversible Hepatic Dysfunction Owing to Guanidine Treatment

Author Affiliations

Department of Neurology The University of Nebraska Medical Center 42nd and Dewey avenues Omaha, NE 68105

Arch Neurol. 1979;36(6):386. doi:10.1001/archneur.1979.00500420096017
Abstract

To the Editor.—  Guanidine hydrochloride is of value in the treatment of the Lambert-Eaton syndrome1 and botulism.2 More recently, it was tried in the treatment of motor neuron disease.3Untoward side effects are frequent and include the following: cholinergic reactions of the gastrointestional (GI) system, paresthesias, skin changes, petechiae, and, with high doses, nervousness, tremors, and ataxia1,3,4 More serious are the occasional occurrences of bone marrow depression and aplastic anemia3,4 and probably long-term renal impairment.5,6 Lambert and Howard4 and Henriksson et al6 mention one patient with elevation of alkaline phosphatase level and other indicators of hepatic dysfunction, which reverted to a normal level after discontinuation of treatment with the drug. Norris et al3 have treated more than 200 patients with various doses of guanidine. Liver function abnormalities are not mentioned in their study. We describe a patient with the Lambert-Eaton syndrome

×